Texas, 2015Flash Flooding in Texas, July 7, 2015
July 7, 2015 · NWS MAF · 4 events in 3 counties and zones
A weak cold front was bisecting the Permian Basin from northeast to southwest and a very slow moving upper level trough was over West Texas. These conditions, along with abundant moisture, resulted in storms that produced high rainfall rates and flash flooding across the northeastern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front was bisecting the Permian Basin from northeast to southwest and a very slow moving upper level trough was over West Texas. These conditions, along with abundant moisture, resulted in storms that produced high rainfall rates and flash flooding across the northeastern Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 5:26 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 7, 5:26 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 AM CDT TUE JUL 7 2015
.AVIATION...
12Z TAF ISSUANCE...
Main aviation concerns for the next 24 hours is
low cigs affecting terminals this morning and thunderstorm activity
this afternoon. A large area of showers and thunderstorms continue
to move east of the terminals this morning. Still have a few showers
affecting PEQ and FST however this activity will move east of the
sites over the next few hours. The cold front has sagged a little
further south, resulting in northerly winds at all but FST.
According to model guidance, this front will stall near MAF and FST
this afternoon and will likely serve as the main focus for showers
and thunderstorms later today. Highest confidence for TSRA is at MAF
and FST and decided to include mention late this afternoon through
late tonight. Heavy rainfall will be the main threat and may result
in brief periods of low visibility. Low cigs have been difficult to
track and forecast overnight due to the thunderstorm activity. For
now, will continue to carry MVFR at CNM and IFR at HOB through at
least late morning and continue to monitor trends for amendments.
&&
.PREV DISCUSSION... /ISSUED 435 AM CDT TUE JUL 7 2015/
DISCUSSION...
Current radar is showing an area of moderate to heavy rain in the
northeastern Permian Basin and western low rolling plains.
Rainfall amounts of 1 to 2 inches have been observed on Texas
Tech mesonet sites in Borden and Scurry Counties which is already
above flash flood guidance. This rain is focused along a weak
cold front that is bisecting the Permian Basin from NE-SW and
where the most widespread rainfall will occur today will depend
on the position of this feature. Additional showers are being
supported by a very slow moving upper level trough moving across
west Texas. Precipitable water values are well above normal so
storms will be proficient rain producers and thus have issued a
Flash Flood Watch for the flooding threat. The greatest flood
potential will be in the eastern portion of the watch area but
with PWATs approaching 2 inches any storm could produce flash
flooding so decided to make the watch large enough to include most
of the CWA except those areas farthest from the upper trough.
Most of the rain is expected today and tomorrow, then will
diminish and shift to the Guadalupe Mountains later this week and
end altogether by the weekend as an upper level high retrogrades
from the southeastern U.S. over into the Central Plains. Well
below normal temperatures today will climb through the next seven
days as subsidence from the upper high increases. GFS and ECMWF
extended MOS guidance are showing highs approaching 100 degrees
early next week but this seems a bit too high. In drought years
deep easterly flow on the southern periphery of the high could
advect hot and dry air in from central Texas but this year there
has been plenty of moisture available so highs in this regime
should hold to the mid 90s.
Hennig
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through this evening FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy
County...Northern Lea County...Southeast Plains/BLM
Roswell/LNZ...Southern Lea County.
TX...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Andrews...Borden...Crane...Dawson...Ector...Gaines...
Glasscock...Guadalupe Mountains...Howard...Loving...
Martin...Midland...Mitchell...Pecos...Reagan...Reeves
County and Upper Trans Pecos...Scurry...Upton...Ward...
Winkler.
&&
27Hazardous weather outlook, Jul 7, 3:00 AM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT TUE JUL 7 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-080900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
400 AM CDT TUE JUL 7 2015 /300 AM MDT TUE JUL 7 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS. HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING WILL BE THE MAIN THREAT... ESPECIALLY OVER AREAS
ALONG AND EAST OF THE PECOS RIVER VALLEY. AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH LATE TONIGHT.
IN ADDITION...SOME OF THE STRONGER STORMS COULD ALSO PRODUCE
GUSTY WINDS TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL PERSIST INTO WEDNESDAY AND LOCALLY
HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE TO BE THE MAIN
CONCERN. IN ADDITION SOME OF THE STRONGER STORMS COULD ALSO
PRODUCE GUSTY WINDS TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Scurry
- When
- July 7, 6:12 AM CST to 8:45 AM CST
- Where
- Scurry County, 0.66 mi WSW of Snyder to 0.97 mi WSW of Snyder
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.718, -100.911
Heavy rain from thunderstorms moving across Scurry County resulted in flash flooding in the city of Snyder. Hwy 180 was closed between Ave M and Ave Q with two feet of water over the road. The cost of damage is a very rough estimate.
Flash Flood, Mitchell
- When
- July 7, 8:20 AM CST to 12:00 PM CST
- Where
- Mitchell County, 5.25 mi N of Loraine to 4.85 mi NE of Longfellow
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Trained Spotter
- Coordinates
- 32.495, -100.705
A trained spotter reported two to three feet of water on FM 1982 five miles north of Lorraine. This flash flooding resulted from thunderstorms that moved across northern Mitchell County. The cost of damage is a very rough estimate.
Flash Flood, Scurry
- When
- July 7, 8:36 AM CST to 11:30 AM CST
- Where
- Scurry County, 0.83 mi SW of Snyder to 0.78 mi N of Winston
- Cause
- Heavy Rain
- Property damage
- $300
- Reported by
- Emergency Manager
- Coordinates
- 32.713, -100.912
Thunderstorms producing heavy rainfall moved across Scurry County in the morning hours and caused flash flooding in the city of Snyder. Emergency management reported that 28th street was flooded by Deep Creek and was barricaded off. The cost of damage is a very rough estimate.
Flash Flood, Borden
- When
- July 7, 8:36 AM CST to 11:30 AM CST
- Where
- Borden County, 8.84 mi WSW of Lake J B Thomas to 9.09 mi WSW of Lake J B Thomas
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.562, -101.345
Thunderstorms with heavy rain moved across Borden County in the morning hours and produced flash flooding. The fire department reported more than six inches of water over FM 1785 about 15 miles south southeast of Gail.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, July 7 to 9, 20151 death · 16 events
- Heat in Nevada, July 7, 20151 death · 1 event
- Flash Flooding and Hail in Nevada, July 7 to 9, 2015$2.2 million · 61 kt wind · 9 events
- Tornado and Flash Flooding in New Mexico, July 7, 20151 injured · $1.1 million · EF0 · 5 events
- Flash Flood and Heavy Rain in Kentucky, July 7, 2015$1.2 million · 3 events
- Tornado and Flash Flooding in Oklahoma, July 7, 2015$65,000 · EF1 · 7 events
- Tornado and Flash Flood in Wyoming, July 7, 2015$250,000 · EF0 · 2 events
- Damaging Winds in Kentucky, July 7, 2015$110,000 · 83 kt wind · 9 events
- Damaging Winds in New York, July 7, 2015$105,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in West Virginia, July 7 to 8, 2015$64,000 · 50 kt wind · 12 events
- Flood and Damaging Winds in Massachusetts, July 7, 2015$55,000 · 65 kt wind · 3 events
- Damaging Winds in Mississippi, July 7, 2015$40,000 · 57 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581952, 582431, 582433, 582435.